Acetaminophen and kids: Why dose matters
An acetaminophen overdose is significant — and it can transpire easier than you could imagine. Here is how to defend your boy or girl.
By Mayo Clinic Team
Acetaminophen (Tylenol, some others) has extensive been a typical treatment for fever and ache in kids. It can be productive and out there without having a prescription. But, in excessive, it can be dangerous. Here is what you will need to know about acetaminophen overdoses and kids.
What could induce an acetaminophen overdose?
An acetaminophen overdose can transpire in the blink of an eye. Take into account these scenarios:
- You might be in a hurry. You could unknowingly give your boy or girl way too considerably acetaminophen if you misinterpret the guidelines, do not thoroughly measure the treatment, give two doses way too close alongside one another — or if you do not understand that a different caregiver has now specified your boy or girl a dose.
- You mix drugs. If your boy or girl has numerous cold symptoms, your instinct could be to mix acetaminophen with an over-the-counter treatment. If the treatment contains acetaminophen, this can final result in a dangerously superior dose. Also, cough and cold medications should be avoided in kids young than age 6 because of to maybe significant facet consequences.
- You use the wrong formulation. You could induce an overdose if you give your boy or girl adult acetaminophen in its place of a kid’s formulation.
- You come to a decision that additional is better. If you might be not contented with the general performance of the recommended dose of acetaminophen, you could improve the dose or its frequency and induce an accidental overdose.
- Your boy or girl mistakes the treatment for sweet or juice. Overdoses generally manifest when a boy or girl mistakes acetaminophen for anything risk-free to take in or drink. This can transpire when an adult leaves the bottle open or available just after applying treatment.
What are the recommended acetaminophen doses?
If you give your boy or girl acetaminophen, examine the merchandise label thoroughly to determine the accurate dose centered on your child’s present weight. Typically, doses can be recurring each individual four hrs, but shouldn’t be specified additional than 5 occasions in 24 hrs.
What comes about if the acetaminophen dose is way too considerably?
Way too considerably acetaminophen can induce stomach irritation within hrs and liver hurt within a couple of days.
If you might be concerned about a attainable acetaminophen overdose or detect early signals or symptoms of an overdose — nausea, vomiting, lethargy and right higher abdominal ache within 24 hrs — connect with Poison Enable at 800-222-1222 in the United States or search for emergency care. If attainable, note the energy or concentration of acetaminophen in the merchandise to help poison manage or the emergency responders assess your boy or girl. If you search for healthcare help, take the treatment bottle with you.
In the hospital, a boy or girl with an acetaminophen overdose will have a blood test to determine if the concentration in his or her blood is harmful. If vital, an antidote could be specified to reverse the consequences of the acetaminophen.
How can an acetaminophen overdose be prevented?
Prior to you give your boy or girl acetaminophen, contemplate no matter if he or she wants it. For case in point, the principal purpose of managing a boy or girl who has a fever is to increase his or her consolation — not to normalize his or her human body temperature. In addition:
- Know your child’s present weight. Abide by the directions and weight-centered dose recommendations printed on treatment labels.
- Use the measuring machine that comes with your child’s treatment. Never use house teaspoons — which can change in size — to measure liquid acetaminophen.
- Never give your boy or girl acetaminophen when he or she is having other drugs containing acetaminophen.
- Never give your boy or girl adult formulations of acetaminophen.
- Securely swap boy or girl-resistant caps just after applying treatment and shop all treatment in its initial container out of your child’s get to.
Cautious use of acetaminophen and prompt remedy in case of an overdose can help stop a tragedy.March 12, 2020
- Listened to K, et al. Medical manifestations and analysis of acetaminophen (paracetamol) poisoning in kids and adolescents. https://www.uptodate.com/contents/research. Accessed Oct. 30, 2019.
- Altman T, et al., eds. Fever. In: Caring for Your Child and Young Little one: Beginning to Age five. seventh ed. American Academy of Pediatrics 2019.
- Acetaminophen poisoning. Merck Manual Expert Model. http://www.merckmanuals.com/skilled/sec21/ch326/ch326c.html?qt=acetaminophen&alt=sh. Accessed Oct. 30, 2019.
See additional In-depth